Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 40, NWS Newport/Morehead City, NC

September 5, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 5, 2020, 7:58 PM EDT for Dare County, North Carolina. It took effect at Sep 6, 2020, 8:00 AM EDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 7:58 PM EDT (23:58 UTC)
In effect from
Sep 6, 2020, 8:00 AM EDT
Expired
Sep 8, 2020, 8:00 PM EDT
In force
60 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WHUS42 KMHX 052358
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
758 PM EDT Sat Sep 5 2020

NCZ203-205-061200-
/O.EXP.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/
/O.NEW.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/
Northern Outer Banks-Hatteras Island-
758 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
7 follow-up statements
303 
WHUS42 KMHX 060819
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
419 AM EDT Sun Sep 6 2020

NCZ203-205-070000-
/O.CON.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/
Northern Outer Banks-Hatteras Island-
419 AM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
039 
WHUS42 KMHX 061459
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1059 AM EDT Sun Sep 6 2020

NCZ203-205-070000-
/O.CON.KMHX.BH.S.0040.000000T0000Z-200907T0000Z/
Northern Outer Banks-Hatteras Island-
1059 AM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
600 
WHUS42 KMHX 062037
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
437 PM EDT Sun Sep 6 2020

NCZ203-205-070930-
/O.EXT.KMHX.BH.S.0040.000000T0000Z-200908T0100Z/
Northern Outer Banks-Hatteras Island-
437 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING
NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 to 6 AM and PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
722 
WHUS42 KMHX 070738
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
338 AM EDT Mon Sep 7 2020

NCZ203-205-080000-
/O.CON.KMHX.BH.S.0040.000000T0000Z-200908T0100Z/
Northern Outer Banks-Hatteras Island-
338 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 530 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
100 
WHUS42 KMHX 080008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Mon Sep 7 2020

NCZ203-205-081215-
/O.EXT.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
089 
WHUS42 KMHX 081508
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1108 AM EDT Tue Sep 8 2020

NCZ203-205-090000-
/O.CON.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/
Northern Outer Banks-Hatteras Island-
1108 AM EDT Tue Sep 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:30 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
041 
WHUS42 KMHX 090009
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
809 PM EDT Tue Sep 8 2020

NCZ203-205-091215-
/O.EXP.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/
/O.NEW.KMHX.BH.S.0041.200909T0009Z-200910T0000Z/
Northern Outer Banks-Hatteras Island-
809 PM EDT Tue Sep 8 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:30 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 7:41 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 5, 7:41 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
741 PM EDT Sat Sep 5 2020

.SYNOPSIS...
High pressure will build in from the north through next week
with a coastal trough developing just offshore.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 725 PM Saturday...Cold front well south of our area down
near the SC/GA border with large ridge of high pressure building
south from the Great Lakes with a piece of that ridge over
southern Kentucky this evening. Satellite showing some thicker
mid-level clouds near the coast with mostly clear skies inland.
Temperatures are in the comfortable 60s area-wide and this
should lead to a very pleasant night. Lows will be in the lower
60s well inland to the upper 60s to lower 70s closer to the
coast. A few sprinkles may occur near the coast over the next
few hours, but no measurable rain expected. There should be
enough mixing and drier air to preclude fog overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 330 PM Saturday... Sfc high pressure will dominate the
region with a N/NE flow, while a though aloft sets in. A much
drier day tomorrow as subsidence aloft and dry airmass at the
sfc will lead to mostly sunny to partly cloudy skies. High
temperatures to be a few degree cooler than today, expect low to
mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Saturday...The forecast will be mostly dry through
Monday then rain chances should ramp up significantly mid
through late next week as SE to S flow off of the Gulf of Mexico
and Atlantic occurs across NC. A trough of low pressure
offshore will slowly approach the coast Tue, moving inland Wed
and Thu helping to enhance precipitation. A cold front from the
west could move into the area late next week. Temperatures are
expected to be near normal through the period with a noticeable
increase in humidity mid through late week.

Monday...A front will stall just offshore through the period.
The 00Z model runs seem to have converged on a drier solution
keeping the boundary far enough offshore as high pressure builds
in from the north, such that there will only be a low chance of
a few coastal showers and thunderstorms.

Tuesday...The aforementioned trough of low pressure begins to
move inland with deep onshore flow developing across the area.
This should lead to at least scattered coverage of showers and
thunderstorms, especially during peak heating.

Wednesday through Friday...More widespread showers and
thunderstorms are expected with the trough of low pressure
onshore and the approach of a cold front late in the period,
combined with a flow of deep moisture across the area. Will
increase PoPs to the low likely range, with the best coverage
during peak heating.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 00Z Monday/...
As of 730 PM Saturday...VFR conditions expected through this TAF
cycle as high pressure builds in from the north and northwest
providing a drier airmass. Some mid-level clouds are a bit
thicker near the coast this evening, but skies are generally
clear inland. Some scattered lower clouds could develop
overnight, but mixing and drier air should reduce the threat for
fog and expect VFR conditions to continue tonight and Sunday.

Long Term /Sunday Night through Thursday/...
As of 300 PM Saturday...Nerly flow will bring ocnl threat of
sct/bkn early morning low stratus and thus sub VFR Monday into
early next week. Rain chances will increase Tue and Wed as
better moisture feed and a trough of low pressure produce
scattered to numerous showers and thunderstorms with the best
coverage during peak heating.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 735 PM Saturday...N/NE winds at 10-20 knots continue over
area waters with choppy seas at 4-5 feet. Sfc high pressure
will continue to build into the region overnight...leading to a
tight gradient along of coastal waters. NE winds 10-20 knots
with occasional gust up to 25 knots to continue overnight
through tomorrow. NE winds increase a bit tomorrow afternoon
with gusts become more frequent and allowing seas to build 4-5
ft, especially over the central waters where seas are forecasted
to reach 6 ft late in the period. There, SCA is in effect for
the central waters tomorrow late afternoon/early evening.

Long Term /Sunday Night through Thursday/...
As of 300 AM Saturday...Winds will diminish to 10-15 kt late
Sunday night. The flow will become easterly 10-15 kt Mon and
continue through Wed as a trough of low pressure moves through
the waters Tue and inland Wed. Seas 3-5 ft are expected through
Sun evening then will be mainly 2-4 ft Mon through Wed. Showers
will be sct to numerous Tue into Wed with perhaps some ocnl
thunder.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 5 PM Sunday to 2 AM EDT Monday for
     AMZ152-154.

&&

SYNOPSIS...SK/MHX
NEAR TERM...CTC
SHORT TERM...BM
LONG TERM...JME/TL
AVIATION...JME/CTC
MARINE...JME/CTC/BM
Hazardous weather outlook, Sep 5, 4:38 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
438 AM EDT Sat Sep 5 2020

NCZ029-044>047-079>081-090>092-094-193>195-198-060845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
438 AM EDT Sat Sep 5 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-060845-
Hatteras Island-
438 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-060845-
Northern Outer Banks-
438 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-204-060845-
East Carteret-Coastal Onslow-Ocracoke Island-
438 AM EDT Sat Sep 5 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE LOOKOUT AND SOUTH OF BOGUE INLET...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:01 PM EDTBeach Hazards StatementMHXDare24 hr
Sep 5, 4:09 PM EDTSmall Craft AdvisoryMHX32 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.